Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 180, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 3, 2024, 6:31 PM EDT for Cumberland County, Gloucester County, Salem County, New Jersey. It was in force for 74 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2024, 6:31 PM EDT (22:31 UTC)
- Expired
- Aug 3, 2024, 7:45 PM EDT
- In force
- 74 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, NJ, Gloucester County, NJ, Salem County, NJ
The radar
The Dover AFB radar (KDOX), 81 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:40 PM EDT | MARINE TSTM WIND 40 | 5 Ssw Hancocks Bridge, NJ | Lower Alloways Creek NJ WeatherNet. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1138 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
464
WUUS51 KPHI 032231
SVRPHI
NJC011-015-033-032345-
/O.NEW.KPHI.SV.W.0180.240803T2231Z-240803T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
631 PM EDT Sat Aug 3 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northwestern Cumberland County in southern New Jersey...
Salem County in southern New Jersey...
Southeastern Gloucester County in southern New Jersey...
* Until 745 PM EDT.
* At 631 PM EDT, a severe thunderstorm was located over Brantwood, or
near Elkton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Vineland, Millville, Bridgeton, Pennsville, Clayton, Salem, Laurel
Lake, Woodstown, Alloway, Quinton, Newfield, Elmer, Greenwich,
Shiloh, Franklinville, Hancocks Bridge, Newport Meadows, Olivet,
Malaga, and Hope Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3963 7557 3962 7557 3961 7556 3966 7498
3931 7503 3939 7550 3948 7556 3956 7555
3963 7559
TIME...MOT...LOC 2231Z 269DEG 27KT 3955 7576
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Staarmann2 follow-up statements
938
WWUS51 KPHI 032308
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
708 PM EDT Sat Aug 3 2024
NJC011-015-033-032345-
/O.CON.KPHI.SV.W.0180.000000T0000Z-240803T2345Z/
Cumberland NJ-Salem NJ-Gloucester NJ-
708 PM EDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN CUMBERLAND...SALEM AND SOUTHEASTERN GLOUCESTER
COUNTIES...
At 708 PM EDT, severe thunderstorms were located along a line
extending from Newfield to near Hope Creek, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Vineland, Millville, Bridgeton, Pennsville, Clayton, Salem, Laurel
Lake, Alloway, Quinton, Newfield, Elmer, Greenwich, Shiloh,
Franklinville, Hancocks Bridge, Newport Meadows, Olivet, Malaga, Hope
Creek, and Fairton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3961 7556 3966 7498 3931 7503 3939 7550
3948 7556 3956 7555 3961 7558
TIME...MOT...LOC 2308Z 271DEG 31KT 3955 7501 3943 7550
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Staarmann635
WWUS51 KPHI 032336
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
736 PM EDT Sat Aug 3 2024
NJC011-015-033-032346-
/O.EXP.KPHI.SV.W.0180.000000T0000Z-240803T2345Z/
Cumberland NJ-Salem NJ-Gloucester NJ-
736 PM EDT Sat Aug 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CUMBERLAND...
SALEM AND SOUTHEASTERN GLOUCESTER COUNTIES WILL EXPIRE AT 745 PM
EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Delaware...and southern New Jersey.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.
LAT...LON 3961 7556 3966 7498 3931 7503 3939 7550
3948 7556 3956 7555 3961 7558
TIME...MOT...LOC 2336Z 269DEG 27KT 3955 7477 3943 7526
$$
StaarmannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 5:10 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 3, 5:10 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
510 PM EDT Sat Aug 3 2024
.SYNOPSIS...
A disturbance will pass through the region tonight, before a
cold front crosses through the area on Sunday. High pressure
builds back into the region on Sunday night into Monday, ahead
of another cold front that crosses through the region on Tuesday
before stalling to our south. Whatever is left of what is currently
Tropical Depression Four, may impact the Mid-Atlantic states for
the middle to end of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Flood watch and severe thunderstorm watch remains in effect
through this evening.
Made some minor adjustments to PoP based on current radar
trends. Otherwise, no significant changes with this forecast.
As storms have progressed into our region, they continue to be
prolific heavy rain producers, and training of storms has been a
concern. Thus, continue to have a concern for flash flooding,
primarily along and northwest of the I-95 corridor. In SE NJ and
for much of Delmarva, storms may not be as organized/long
lived, combined with the fact that our flash flood guidance is
higher, so that should limit the flooding threat in that area.
That being said, given the precipitable water values, can't rule
out the flooding threat anywhere.
As for the severe hazards, primary concern remains damaging winds
primarily in the mode of wet downbursts. That being said, despite
the very hot conditions at the boundary layer, there is substantial
instability in the hail growth layer and some storms have already
been tall enough to pose a severe hail threat as well. Low level
directional shear is minimal, so tornado threat also appears low.
No changes with the heat advisory. A few more hours of heating are
possible, but the threat should wane as storms approach and
certainly as we get closer to sunset.
Overnight lows mainly in the 70s. Some patchy fog may develop again
during the overnight hours, especially for areas that see rainfall
earlier from showers and thunderstorms.
On Sunday, the surface cold front and the mid and upper level trough
slowly progress eastward through the region. This will once again
result in showers and storms across the region. Unlike Friday and
Saturday though, the timing of these storms should be earlier in the
day. This will have a few implications. First, it appears that
excessive heat won't be a significant concern. Second, this could
help limit the severe risk. Heavy rain and flash flooding could
still be a concern as the dry air advection looks like it will lag
behind the front. Additionally, some areas may be primed from any
heavy rain today. For now though, will hold off on extending the
flood watch (or issuing a new watch) until we see how the antecedent
conditions play out today.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
By Sunday night, the cold front will be making its way through the
area, with any leftover showers and thunderstorms during the day
working their way toward the coast. All convective should be
offshore by midnight. Development of patchy fog is possible,
especially in areas that received rainfall during the day. Lows in
the upper 60s to mid 70s.
Afterward, high pressure will begin to nose in from the west and
settle near the area on Monday. This will yield mostly sunny skies
with high temps rebounding back into the low to mid 90s. Dew points
will be a bit lower compared to Sunday, mostly in the upper 60s.
Heat indicies will mostly range in the mid to upper 90s, so we'll
likely fall short of needing any heat headlines to start the
workweek. A slight chance of a shower or thunderstorm cannot be
ruled out, especially over the southern Poconos and northern New
Jersey as a weak disturbance crosses New York State during the
afternoon and evening hours. High pressure will only be temporary
and begin to depart on Monday night, giving way to increasing clouds
and the return to higher humidity levels with lows in the upper 60s
to mid 70s. Thus, it will feel quite warm and muggy on Monday
night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term period looks to be quite active and strictly depends
on the evolution of high pressure to the north and what is currently
Tropical Depression Four to the south.
To start, low pressure will track north of the region on Tuesday
with a trailing cold front working its way through the area on
Tuesday night. This will likely bring another round of scattered
thunderstorms during the late afternoon to early evening hours from
north to south across the region. The front should clear the region
by Wednesday and stall nearby as high pressure builds to the north.
Thereafter, our attention turns to the tropical system over the
southeastern US. At this point, the forecast is highly dependent on
how the high pressure to the north and the tropical system interact.
Model to model run consistency has been persistent over the past few
days that the high to the north will essentially block TD4 from
heading out to sea, due to the lack of any upper level steering
current. So, while it is not certain there will be direct impacts
from the system itself at this time, there will definitely be at
least some tropical related moisture and potentially several rounds
of precipitation through the long term period. For this reason, have
included a chance for showers and storms (30-50%) areawide for
Wednesday through Saturday. A better indication on specific impacts
and the evolution is likely to occur early next week once more
information becomes available.
Temperatures during this period look to be near-normal on Tuesday
before becoming below-normal through the end of the week.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Through late this evening...Mainly VFR. Showers and thunderstorms
developing in the afternoon causing some sub-VFR conditions. Storms
will be moving SW to NE, but the complex of storms will slowly shift
eastward with time. Therefore, expect TSRA impacts at KRDG and KABE
first, lingering the latest at KACY. SW winds 5-10 kts, except near
storms where variable and gusty winds will be possible. Moderate
confidence.
Tonight...Starting VFR once storms dissipate, or at least decrease
in coverage. After 06Z, Fog and low stratus may develop across the
region. SW winds 5 kts or less, or light and variable. Low
confidence.
Sunday...MVFR or lower conditions will be possible with storms.
Unlike Saturday, the storms may develop earlier and affect TAF sites
earlier in the day. Winds prevailing out of the SW less than 10 KT.
Moderate confidence.
Outlook...
Sunday night through Monday night...Primarily VFR. No significant
weather expected other than some patchy fog possible on Sunday night.
Tuesday through Thursday...Sub-VFR conditions possible with several
rounds of rain and thunderstorms.
&&
.MARINE...
Small Craft Advisory remains in effect through 6 AM on the Atlantic
Coastal waters. Beyond that time period, seas may be close to the 5
ft mark, but low confidence, so have held off on issuing an SCA at
this time.
Outlook...
Sunday night through Tuesday...No marine headlines expected. There
will likely be periods of 5 foot seas further offshore Sunday night
and Monday night, but for the majority, conditions should remain
below SCA thresholds.
Tuesday night through Thursday...Small Craft Advisory conditions
possible mainly due to seas around 5 feet on the ocean waters.
Several rounds of showers and thunderstorms possible.
Rip Currents...
For Sunday, a new moon occurs. While south winds may not be as
strong on Sunday and the wave heights should be a touch lower,
will keep a MODERATE risk for the development of dangerous rip
currents for the Jersey Shore and the Delaware Beaches.
On Monday, There may be a lingering Moderate risk for the
central and southern New Jersey shore, but for the northern New
Jersey shore and the Delaware Beaches, rip current risk may
be a bit lower.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ070-071-102-
104-106.
Flood Watch until midnight EDT tonight for PAZ054-055-060>062-
070-071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ010-012-013-
015-017>020-027.
Flood Watch until midnight EDT tonight for NJZ001-007>010-
012>020-026-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
Flood Watch until midnight EDT tonight for DEZ001.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ450>455.
&&
SYNOPSIS...DeSilva/MPS
NEAR TERM...Johnson
SHORT TERM...DeSilva
LONG TERM...DeSilva/MPS
AVIATION...DeSilva/Johnson
MARINE...DeSilva/JohnsonIn the hours before
Local storm report, Aug 3, 5:02 PM EDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
502 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Tstm Wnd Dmg Fleetwood 40.45N 75.82W
08/03/2024 Berks PA Fire Dept/Rescue
Trees down on wires which fell on top of a
car along Locust Street. Time estimated from
radar.
&&
HoeflichLocal storm report, Aug 3, 5:04 PM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
504 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Tstm Wnd Dmg 1 ENE Richmond Twp 40.49N 75.83W
08/03/2024 Berks PA Fire Dept/Rescue
Several trees and wires down in Richmond
Township. Time estimated from radar.
&&
HoeflichLocal storm report, Aug 3, 5:05 PM EDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
505 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Tstm Wnd Dmg 2 WNW District Twp 40.46N 75.69W
08/03/2024 Berks PA Fire Dept/Rescue
Trees down on wires along Five Points Road
in Rockland Township. Time estimated from
radar.
&&
HoeflichLocal storm report, Aug 3, 5:06 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
506 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Tstm Wnd Dmg Ruscombmanor Twp 40.42N 75.83W
08/03/2024 Berks PA Fire Dept/Rescue
Several trees and wires down around
Ruscombmanor Township, PA. Time estimated
from radar.
&&
HoeflichLocal storm report, Aug 3, 5:51 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
551 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Tstm Wnd Dmg Carneys Point Twp 39.72N 75.47W
08/02/2024 Salem NJ Trained Spotter
Delayed Report: Several photos sent in from
a trained spotter of trees down throughout
Carneys Point. Time estimated from radar.
&&
DeSilvaLocal storm report, Aug 3, 6:29 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
629 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Marine Tstm Wind 1 SSW New Castle 39.65N 75.57W
08/03/2024 M43 MPH ANZ430 DE ASOS
Wilmington ASOS gusted to 37 kt.
&&
HoeflichThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:12 PM EDT | Severe Thunderstorm Warning | PHI | Camden, Gloucester, Salem | 48 min |
| Aug 2, 9:40 PM EDT | Flash Flood Warning | PHI | Camden, Gloucester, Salem | 4 hr |
| Aug 2, 10:31 PM EDT | Flash Flood Warning | PHI | Burlington, Camden | 4 hr |
| Aug 3, 3:17 AM EDT | Heat Advisory | PHI | Burlington, Camden, Gloucester, Mercer, Middlesex, Monmouth and 2 more | 17 hr |
| Aug 3, 12:20 PM EDT | Flood Watch | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 7 more | 9 hr |
| Aug 3, 1:27 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex, Warren | 48 min |
| Aug 3, 2:05 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex | 55 min |
| Aug 3, 3:41 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 45 min |
| Aug 3, 5:40 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Aug 3, 6:04 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Monmouth | 41 min |
| Aug 3, 6:16 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester, Salem | 59 min |
| Aug 3, 6:49 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean, Somerset | 56 min |
| Aug 3, 6:52 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Aug 3, 7:25 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Aug 3, 7:30 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Aug 3, 7:57 PM EDT | Special Marine Warning | PHI | 63 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.